Texas, 2020

Drought in Texas, July 1 to 31, 2020

July 1 to 31, 2020 · NWS LUB · 11 events in 11 counties and zones

After almost a two year hiatus, drought conditions returned to the South Plains of West Texas in July. Some areas of the South Plains experienced much below normal rainfall in the spring months.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

After almost a two year hiatus, drought conditions returned to the South Plains of West Texas in July. Some areas of the South Plains experienced much below normal rainfall in the spring months. The most extreme deficits occurred in both Yoakum and Terry Counties which saw rainfall amounts between four and five inches below normal. Much of the area in these counties were raised to D2 (Severe Drought) or D3 (Extreme Drought) by the end of July. These same drought levels also covered the extreme southwestern and south-central Texas Panhandle southward into the northern South Plains. These additional areas of drought experienced rainfall deficits around 1.5 inches. The lack of rainfall contributed to the extreme heat that was observed in July. At Lubbock Preston Smith International Airport, an all-time July temperature record was set on the 14th of 111 degrees Fahrenheit. The mean temperature for July was 85.5 degrees Fahrenheit. This value was the second warmest July on record only to the year 2011 when the last D4 (Exceptional Drought) occurred.

Dryland crops had mostly failed by June with the lack of significant rainfall in addition to isolated hail storms destroying crops. Some irrigated crops were generally in poor to very poor condition due to deteriorating soil moisture. Despite the very dry conditions across the South Plains and extreme southern Texas Panhandle, there was a lack of significant wildfire activity. No known estimates of crop losses were known at this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 30, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1228 AM CDT Wed Jul 1 2020

.AVIATION...
VFR conditions will continue through the next 24 hours. Southerly
winds to begin the TAF period, veering southwesterly toward
day break. A weak boundary may drop south near CDS and PVW
terminals causing a brief northerly windshift around mid-day.
Winds will become southeasterly by evening. Any convection should
remain south of the terminals this afternoon/evening.

&&

.PREV DISCUSSION... /issued 224 PM CDT Tue Jun 30 2020/

SHORT TERM...
Hot weather continues across the forecast area as temperatures
soar into the lower 100s. The dryline continues to mix east across
the Rolling Plains at this time, leaving dew points and humidity
in the lower 30 deg F range and lower teens, respectively. A weak
surface low is developing near the Kansas/Oklahoma state line
leading to a slightly steeper pressure gradient which will
ultimately increase winds this afternoon. The combination of
intense heating and breezy west wind will exacerbate the fire
weather potential, and a Fire Danger Statement is in effect for
the entire CWA and a Red Flag Warning for the central and western
areas of the extreme southern Texas Panhandle until 10:00pm CDT
tonight. Any outdoor activities that involve open sparks and/or
flames is discouraged.

Relative humidity will recover into the 50-60 percent range tonight
across the Rolling Plains as the dryline translates back to the
west, and into the middle 20 percent range near the Texas/New Mexico
state line. Steamy overnight lows are expected in the low Rolling
Plains, with temperatures struggling to fall below the middle 70s.
Toasty weather is expected again tomorrow across West Texas with
temperatures in the 100-105 deg F range Wednesday afternoon, though
winds will be less breezy than today.

Sincavage

LONG TERM...
We will see a decrease in temperatures just a bit but still around
3-5 degrees above normal through the upcoming weekend before
temperatures potentially rebound back to around the century mark
for the first part of next week. Temperatures will cool a bit in
response to the mid-level pattern changing to a ridge over the
Desert Southwest and north to northwesterly flow across the
forecast area. As this happens, weak monsoonal moisture will move
into the region which may provide enough instability to see
isolated afternoon and evening showers/storms across parts of the
area. Model soundings show that bases will be quite high at around
8-10 kft with MLCAPE values ranging from a bit above 500 J/kg
across the South Plains to approaching 1000 J/kg over the Rolling
Plains. Such high bases and lack of deep moisture may increase the
threat for lightning started fires that will have little
precipitation to extinguish any starts.

Chances for showers will start Thursday afternoon across the
South Plains in response to a weak shortwave moving across eastern
New Mexico. Coverage will be a bit more limited on Friday as the
ridge axis will be moving overhead as it starts it's westward
retrograde. The NAM also shows a reflection of a weak front
stalling out across the far southern Texas Panhandle which should
help keep the focus for storms limited to along and north of a
Muleshoe, Tulia, to Childress line. Models continue develop
afternoon and evening showers/storms through the weekend into
potentially the first part of next week but this will depend on
how much moisture will move around the top of the ridge and across
the area. Chances will also depend on if there are any
disturbances riding around the top of the ridge and none of the
long-term models have any clear indications of this happening
right now.

Jordan

FIRE WEATHER...
The Red Flag Warning for Parmer, Castro, and Swisher counties
remains in effect until 10:00pm CDT tonight and the Fire Danger
Statement for the rest of the forecast area remains in effect
until 10:00pm CDT tonight as well. The dryline has mixed into the
Rolling Plains with minimum relative humidities expected to
bottom out in the upper single digits and lower teens by mid-
afternoon during peak heating. Intense heating and breezy west
winds around 10-20 mph with occasional gusts to 25 mph will
promote the potential for ignition and spread this afternoon.
Outdoor burning or any activities involving an open spark or flame
is discouraged. Relative humidities will recover into the 25-35
percent and 50-60 percent range on the Caprock and Rolling Plains
tonight, respectively, with winds diminishing to around 5-10 mph
as well.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

10
Hazardous weather outlook, Jun 30, 9:01 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1001 PM CDT Tue Jun 30 2020

TXZ021>044-020315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1001 PM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An elevated heat risk will exist in the Rolling Plains Wednesday and
Thursday with apparent temperatures in the 100 to 105 degree range.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Parmer

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Castro

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Swisher

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Briscoe

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Bailey

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Lamb

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Hale

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Floyd

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Motley

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Yoakum

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Terry

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904235, 904236, 904237, 904238, 904239, 904240, 904241, 904242, 904243, 904244, 904245.